Format

Send to

Choose Destination
See comment in PubMed Commons below
World J Gastroenterol. 2009 Jun 21;15(23):2920-2.

Anabolic steroid-induced cardiomyopathy underlying acute liver failure in a young bodybuilder.

Author information

1
Department of Gastroenterology, Egas Moniz Hospital, Lisbon, Portugal. gastregas@hegasmoniz.min-saude.pt

Abstract

Heart failure may lead to subclinical circulatory disturbances and remain an unrecognized cause of ischemic liver injury. We present the case of a previously healthy 40-year-old bodybuilder, referred to our Intensive-Care Unit of Hepatology for treatment of severe acute liver failure, with the suspicion of toxic hepatitis associated with anabolic steroid abuse. Despite the absence of symptoms and signs of congestive heart failure at admission, an anabolic steroid-induced dilated cardiomyopathy with a large thrombus in both ventricles was found to be the underlying cause of the liver injury. Treatment for the initially unrecognized heart failure rapidly restored liver function to normal. To our knowledge, this is the first reported case of severe acute liver failure due to an unrecognized anabolic steroid-induced cardiomyopathy. Awareness of this unique presentation will allow for prompt treatment of this potentially fatal cause of liver failure.

PMID:
19533818
PMCID:
PMC2699014
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
    Loading ...
    Support Center